New psychoactive substances (NPS), or so called ‘legal highs’, are substances designed to produce the same, or similar effects, to drugs such as cannabis, cocaine or ecstasy, but are structurally different enough to avoid being controlled under the Misuse of Drugs Act.
NPS cannot be sold for human consumption so they are often sold as research chemicals, or advertised as ‘not for human consumption’ to get round the law. Generally they are sold as powders, capsules, herbal mixtures or pills. The packaging is often colourful with many brand names containing different substances.
Just the fact that a substance is sold as legal doesn’t mean that it’s safe – you can’t be sure what you are getting with a so called ‘legal high’, or what the effect will be.
The law is changing
The Psychoactive Substances Act will come into force on Thursday 26 May which will change the law for NPS. This will make it an offence to produce, supply, offer to supply, possess with intent to supply, import or export (including over the internet) any psychoactive substances. Possession will not be an offence unless in a custodial institution (e.g. prison, young offender centre). The only exemptions from the Act are those substances already controlled by the Misuse of Drugs Act (1971), nicotine, alcohol, caffeine, food and medicinal products.
Supplying someone else, including your friends, could get you a fine and/or up to seven years in jail.
The Act doesn’t replace the Misuse of Drugs Act (1971) so laws around existing illegal (controlled) drugs will remain the same.
Don’t mix yourself up
The health risks associated with NPS are generally similar to those of the drugs they are trying to mimic although NPS may be stronger and many people have reported unpleasant effects on their physical and mental health as a result of taking these drugs. These include sickness, black-outs, anxiety, paranoid states, hallucinations and psychosis.
The harms from use over a long period of most NPS are largely unknown which increases the risk of taking them.
Because NPS, or so called ‘legal highs’, include different substances and what is in them can change, the immediate effects can vary. There is the possibility of accidental overdose as the strengths of some substances are unknown or can change.
Mixing NPS with alcohol, other drugs or medication increases the dangers of unpredictable side effects, include the risk of overdose.
What to do in an emergency?
It is important to stay with friends and make sure they get home safely. If you or a friend start to feel unwell, call 999 for medical help and be honest with emergency services about what you or a friend have taken.
Where to get advice?
For more information about NPS, visit our drugs A-Z or call the Know the Score helpline on 0800 587 587 9 for free confidential advice and information. You can also visit our services directory to find out about local support in your area.